Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 45, NWS Newport/Morehead City, NC

May 14, 2006Martin County, Washington County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 14, 2006, 8:59 PM EDT for Martin County, Washington County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2006, 8:59 PM EDT (00:59 UTC)
Expired
May 14, 2006, 9:45 PM EDT
In force
46 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

Counties Martin County, NC, Washington County, NC

The radar

The Morehead City radar (KMHX), 118 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 2:47 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2006-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2006-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 4:21 PM EDT, 4 hours 38 minutes earlier.

Area forecast discussion, May 14, 4:21 PM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
421 PM EDT SUN MAY 14 2006

.SHORT TERM /TONIGHT THROUGH MONDAY/...NUMEROUS THUNDERSTORMS
DEVELOPED ACROSS THE NORTHERN PORTION OF THE CWA SINCE LATE
MORNING ALONG A WARM FRONTAL BOUNDARY AND HAVE PRODUCED HAIL UP TO
PENNY SIZE. ADDITIONALLY...MORE THUNDERSTORMS HAVE MOVED INTO
THE CWA FROM THE WEST OVER THE PAST COUPLE HOURS. SOME OF THESE
STORMS HAVE HAD A HISTORY OF PRODUCING HAIL TO 2 INCHES AND EVEN A
FEW TORNADOES ACROSS CENTRAL NC. A TORNADO WATCH WILL CONTINUE
ACROSS CENTRAL AND EASTERN NC UNTIL 10 PM.

THE BEST DYNAMICS WILL MOVE EAST OF THE AREA AFTER 10 PM AND WITH
THE LOSS OF DIURNAL HEATING...THE SEVERE THUNDERSTORM ACTIVITY
SHOULD SUBSIDE. HOWEVER THE UPPER LOW WILL MOVE LITTLE
OVERNIGHT...REMAINING NEAR NRN KY...AND THE SURFACE FRONT WILL
STALL OVER EASTERN NC CONTINUING SHOWERS AND THUNDERSTORMS CHANCES
INTO MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...THE UPPER LOW BEGINS TO
QUICKLY LIFT INTO NEW ENGLAND MONDAY NIGHT AND THE SURFACE FRONT
WILL PUSH OFFSHORE...HOWEVER THE UPPER TROUGH AXIS WILL REMAIN OVER
THE APPALACHIANS KEEPING THE REGION UNDER CYCLONIC FLOW ALOFT AND
SLIGHTLY BELOW AVERAGE TEMPERATURES. ANOTHER UPPER LOW WILL SLIDE
SWD TO THE NRN GREAT LAKES LATE IN THE WEEK WITH A COLD FRONT
MOVING ACROSS THE STATE WITH RAIN CHANCES INCREASING OVER THE
WEEKEND.

&&

.AVIATION...CONVECTION MOVING THROUGH THE RGN EARLY THIS EVENING
SHOULD PRODUCE MVFR CIGS AND VSBYS WITH ISOLATED IFR CONDITIONS.
THESE CONDITIONS SHOULD NOT PERSIST FOR LONG THOUGH AS CONVECTION
PUSHES THROUGH THE RGN. ANOTHER AREA OF CONVECTION IS LIKELY LATER
AS A COLD FRONT MOVES THROUGH THE RGN TONIGHT. WINDS BEHIND THIS
FRONT DO NOT APPEAR VERY STRONG SO SOME FOG POSSIBLE LATE TONIGHT
AND EARLY MONDAY WITH MVFR VSBYS LIKELY.

&&

.MARINE...BUOY DATA MISSING FOR MOST OF THE DAY BUT ONCE IT
STARTED FLOWING AGAIN NOTED THAT WINDS AND SEAS WERE A BIT HIGHER
THAN ORIGINALLY FORECAST. THINK THIS IS POTENTIALLY A PROBLEM
AGAIN TONIGHT AND MONDAY AS COLD FRONT SLOWLY MOVES INTO THE RGN
FROM THE WEST. LOOK FOR GRADIENT TO INCREASE MORE ALONG THE LINES
OF NAM WINDS TONIGHT SO HAVE BUMPED WINDS UP FROM PREVIOUS
FORECAST. HAVE ALSO GONE WITH HIGHER SEAS INITIALLY THAN WW3 BASED
ON WINDS BEING A BIT STRONGER THAN GFS FORECAST. THIS THROWS US
INTO SCA CRITERIA FOR ALL THE COASTAL WATERS BY LATE THIS EVENING
OR OVERNIGHT. WINDS ACROSS THE FAR NRN WATERS LIKELY TO DECREASE
FASTER MONDAY THAN OTHER AREAS AND OFFSHORE FLOW WILL RESULT IN
DECREASING SEAS SO WILL DROP SCA THERE DURING THE DAY MONDAY.

SCA CONDITIONS WILL PERSIST LONGER FROM OREGON INLET
SOUTH...FALLING BELOW SCA CRITERIA FROM LOOKOUT SOUTH MONDAY
AFTERNOON THEN HANGING ON FROM OREGON INLET TO LOOKOUT UNTIL
TUESDAY AFTERNOON. WENT A LITTLE HIGHER THAN GFS WINDS FOR THESE
AREAS THROUGH THE ENTIRE TIME FRAME GIVEN PRESENCE OF COLD FRONT.
ALSO WENT ABOUT A FOOT ABOVE WW3 GUIDANCE THROUGH TUESDAY AFTERNOON.

FORECAST IS MORE IN LINE WITH GFS SOLUTION AFTER TUESDAY WITH WW3
USED AS A GUIDE FOR SEAS. WINDS AND SEAS SHOULD BEGIN TO DECREASE
LATE TUESDAY INTO WEDNESDAY THEN SLOWLY INCREASE AGAIN BY FRI
AHEAD OF NEXT COLD FRONT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FOR AMZ152-154-156 FROM 11 PM SUNDAY TO 2
     PM TUESDAY.
  ...SMALL CRAFT ADVISORY FOR AMZ150 FROM 2 AM MONDAY TO 11 AM
     MONDAY.
  ...SMALL CRAFT ADVISORY FOR AMZ158 FROM 5 AM MONDAY TO 2 PM
     MONDAY.
&&

SEK/MLF
Hazardous weather outlook, May 14, 4:30 AM EDT, 16 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
430 AM EDT SUN MAY 14 2006

NCZ029-044>047-079>081-090>094-104-150830-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-OUTER BANKS HYDE-
430 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING UPPER LEVEL LOW AND SURFACE COLD FRONT MOVING
THROUGH NORTH CAROLINA WILL PRODUCE A SLIGHT RISK OF SEVERE TSTMS
TODAY. THE PRIMARY THREATS FROM THE STORMS WILL STRONG DAMAGING
WINDS AND LARGE HAIL...MAINLY DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

AMZ130-135-150-152-154-156-158-170-150830-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-
WATERS FROM CURRITUCK BEACH LIGHT TO SURF CITY NC FROM 20 TO
40 NM-
430 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING UPPER LEVEL LOW AND SURFACE COLD FRONT MOVING
THROUGH NORTH CAROLINA WILL PRODUCE A SLIGHT RISK OF SEVERE TSTMS
TODAY. BOATERS SHOULD EXPECT STRONG GUSTY WINDS AND ROUGH SEAS IN
AND NEAR THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

NCZ095-098-103-150830-
CARTERET-ONSLOW-OUTER BANKS DARE-
430 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING UPPER LEVEL LOW AND SURFACE COLD FRONT MOVING
THROUGH NORTH CAROLINA WILL PRODUCE A SLIGHT RISK OF SEVERE TSTMS
TODAY. THE PRIMARY THREATS FROM THE STORMS WILL STRONG DAMAGING
WINDS AND LARGE HAIL...MAINLY DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS.

THERE WILL BE A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES
TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Local storm report, May 14, 5:02 PM EDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
502 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             7 WSW COLUMBIA          35.88N 76.37W
05/14/2006  M0.88 INCH       TYRRELL            NC   TRAINED SPOTTER

            CORRECTED, REPORT IS FROM TYRRELL COUNTY

&&

KLAWS
Special weather statement, May 14, 5:19 PM EDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
519 PM EDT SUN MAY 14 2006

NCZ047-103-142215-
OUTER BANKS DARE-MAINLAND DARE-
519 PM EDT SUN MAY 14 2006

...STRONG THUNDERSTORMS WILL AFFECT DARE COUNTY UNTIL 615 PM EDT...

AT 519 PM EDT...THERE WERE STRONG THUNDERSTORMS 11 MILES SOUTHWEST OF
DUCK...OR ABOUT 11 MILES SOUTH OF GRANDY...MOVING NORTHEAST AT 40
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR DUCK AT 530 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE SOUTHERN SHORES.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. MOST LIGHTNING FATALITIES AND
INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK
SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL
SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY EVENING
FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8
Local storm report, May 14, 5:36 PM EDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
536 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TORNADO          8 ENE ROPER             35.92N 76.49W
05/14/2006                   WASHINGTON         NC   LAW ENFORCEMENT

            PUBLIC REPORTED POSSIBLE TORNADO, DAMAGE TO SEVERAL TREES
            AND A HOUSE

&&

KLAWS
Local storm report, May 14, 6:26 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
626 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TORNADO          6 NW CRESWELL           35.93N 76.47W
05/14/2006                   WASHINGTON         NC   EMERGENCY MNGR

            POSSIBLE TORNADO IN PEA RIDGE. EIGHT LARGE TREES
            UPROOTED. STRUCTURAL DAMAGE TO MOBILE HOME AND OUT
            BUILDING. UPDATE TO PRIOR REPORT PROVIDED BY EM.

&&
Local storm report, May 14, 6:54 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
654 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     SCUPPERNONG             35.91N 76.46W
05/14/2006  E60 MPH          WASHINGTON         NC   TRAINED SPOTTER

&&
Local storm report, May 14, 8:35 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
835 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TORNADO          BETHEL                  35.81N 77.38W
05/14/2006                   PITT               NC   PUBLIC

            PUBLIC REPORTED POSSIBLE TORNADO ALONG HIGHWAY 64 NEAR
            BETHEL MOVING EAST.

&&

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:09 PM EDTTornado WarningMHXMartin, Pitt51 min
May 14, 8:24 PM EDTSpecial Marine WarningMHX51 min
May 14, 9:12 PM EDTTornado WarningMHXTyrrell30 min
May 14, 9:18 PM EDTSpecial Marine WarningMHX42 min
May 14, 9:40 PM EDTSevere Thunderstorm WarningMHXDare33 min
May 15, 2:34 PM EDTSpecial Marine WarningMHX26 min
May 15, 2:47 PM EDTSevere Thunderstorm WarningMHXBeaufort, Pitt43 min
May 15, 2:51 PM EDTTornado WarningMHXBeaufort, Pitt39 min
May 15, 3:28 PM EDTSevere Thunderstorm WarningMHXBeaufort, Washington47 min
May 15, 3:32 PM EDTSevere Thunderstorm WarningMHXTyrrell43 min
May 15, 3:46 PM EDTSpecial Marine WarningMHX44 min
May 15, 4:17 PM EDTSevere Thunderstorm WarningMHXTyrrell43 min
May 15, 4:21 PM EDTSpecial Marine WarningMHX54 min
May 15, 4:36 PM EDTSpecial Marine WarningMHX39 min
May 15, 4:55 PM EDTSevere Thunderstorm WarningMHXJones50 min
May 15, 4:56 PM EDTSevere Thunderstorm WarningMHXDuplin49 min
May 15, 4:57 PM EDTSevere Thunderstorm WarningMHXMartin18 min
May 15, 5:12 PM EDTSevere Thunderstorm WarningMHXBeaufort48 min
May 15, 5:45 PM EDTSevere Thunderstorm WarningMHXTyrrell45 min
May 15, 6:00 PM EDTSevere Thunderstorm WarningMHXBeaufort30 min
May 15, 6:13 PM EDTSpecial Marine WarningMHX47 min
May 15, 6:40 PM EDTSevere Thunderstorm WarningMHXDare20 min
May 15, 6:54 PM EDTSevere Thunderstorm WarningMHXDuplin51 min
May 15, 6:57 PM EDTSpecial Marine WarningMHX63 min
May 15, 7:13 PM EDTSevere Thunderstorm WarningMHXDare32 min
May 15, 7:33 PM EDTSevere Thunderstorm WarningMHXLenoir27 min
May 15, 7:46 PM EDTSevere Thunderstorm WarningMHXGreene, Pitt44 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.